Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


a complicated syndrome
Jun 21, 2009

Dera Doctor, Id like to see if you can make some sense out of the syndrome that is affecting me since two years. I am HIV positive since 8 years, first taking Sustiva+Combivir, switched to Sustiva+Truvada 3 years ago, now on Atripla. My viral load has always been undetectable while on medications, while my cd4 count rose from 350 to todays 810. All other labs were normally fine, with a small tendency to increase in triglycerides (now at 2.02 mmol/L) and cholesterol (now 5.17 mmo/L, LDL 4.64) Two years ago I participated to a clinical trial assessing the connection between Abacavir hypersensitivity and the allele HLA-B5701. After two weeks on the new combination (Sustiva+Kivexa), I was hospitalized with a presumed adverse reaction to Abacavir, although later tests were inconclusive. The adverse reaction symptoms were arrhythmias, frequent extrasystoles, chest pain, profuse sweating, muscular and joint aches, piercing headache, neuropathic pain. I was taken back to Sustiva+Truvada but I never fully recovered. Now, two years later, I still have frequent chest pain and extrasystoles (EKGs, Echocardiograms, heart SPECT all showed no problems with the heart). The pain starts normally in the evenings and during sleep, with a sudden thump in the center of the chest, and a sort of adrenaline rush which leaves momentarily confused. Immediately thereafter the pain spreads from the chest to the face and the left arm. After half an hour the pain goes away, leaving me with a general malaise, muscle and joint aches and extreme tiredness which continue for two or three days. I noticed that a the day before the onset of the pain, I tend to retain liquids and loose appetite. During these months, labs showed big variations in the pancreatic and liver enzymes (P-ALT reached 178 U/L, PGGT 100 U/L) very high level of insulin (167 mU/L) but no signs of problems with the glycemia. I am losing weight with increased fat around my waist. An abdominal CT scan showed no sign of distress of the pancreas, liver, kidneys or adrenal glands. At this point my doctor is lost. She told me she tried all avenues but cant explain what is happening. Can you help?

Response from Dr. Henry

I am not aware of a syndrome of chronic symptoms due to a several week exposure to abacavir such as you have described. Have you been seen be a rheumatologist/immunologist to further sort out the status of your immune system in the midst of all the symptoms you describe? Are all of your hormone levels OK including thyroid, cortisol and others. Certain conditions like carcinoid syndrome can trigger bursts of unusual symptoms so something to at least consider. Have you had a sleep study. KH



Previous
Atripla and depression
Next
Strange Neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement